Delirious, Incontinent 45-Year-Old Found Crawling on the Floor

Ryan J. Cole, MD; Christopher P. Holstege, MD

Disclosures

September 01, 2022

Discussion

The patient in this case had chronic lithium toxicity, which was precipitated by the development of nephrogenic diabetes insipidus (DI) during long-term lithium therapy for bipolar disorder. He developed confusion, slurred speech, nystagmus, and ataxia, all of which are manifestations of lithium toxicity. His lithium level was elevated at 2.4 mEq/L (reference range, 0.6-1.2 mEq/L). This elevation was due to nephrogenic DI, which interferes with lithium excretion through polyuria and leads to excessive fluid losses. Clues in this case that point toward nephrogenic DI include incontinence of urine, elevation of creatinine, low urine specific gravity, and a large urine output despite fluid restriction. Hypothyroidism, hyperthyroidism, and hyperparathyroidism are also in the differential diagnosis; however, this patient's TSH and calcium levels are within normal limits, making these conditions less likely.

Lithium is a metal that has been used in psychiatry since the mid-19th century for the treatment of mania and bipolar disorder and for the prophylaxis of depression.[1] The exact mechanism responsible for its clinical effectiveness in treating these conditions is still not known, although many complex mechanisms have been proposed.[2] Lithium is available in both immediate-release and sustained-release formulations. Owing to its narrow therapeutic index (0.6-1.2 mEq/L), serum levels must be monitored to avoid toxicity.[3] In 2020, there were 6276 cases of lithium toxicity reported to US poison centers.[4] The mortality rate for lithium toxicity has been reported at 0.8%, with deaths occurring only in cases of chronic toxicity.[5]

Although lithium toxicity can affect multiple organ systems in overdose, the central nervous system (CNS) is the primary site of toxicity. How the CNS is affected depends on the pattern of toxicity, which is divided into three categories[2,6]:

  • Acute (acute ingestion of lithium in a patient who is not taking lithium)

  • Acute-on-chronic (acute ingestion of lithium beyond the prescribed dose in a patient who is taking lithium)

  • Chronic (patient on lithium who shows signs of toxicity without an acute ingestion, usually occurring over weeks)

The risk for neurotoxicity is lowest with acute toxicity and highest in chronic cases.[2]

An irreversible syndrome of neurotoxicity has been described with lithium use, which is known as the syndrome of irreversible lithium-effectuated neurotoxicity (SILENT). SILENT typically presents with persistent symptoms of cerebellar dysfunction, extrapyramidal symptoms, brainstem dysfunction, and dementia. It is diagnosed by the causation of symptoms by lithium in the absence of prior neurologic illness, with the persistence of neurologic findings for 2 months after the cessation of lithium. Symptoms may resolve spontaneously; however, most last for long periods and are irreversible.[7]

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....